Tylenol® 3 and Tylenol® 4 (Acetaminophen) Addiction

Tylenol ® 3 and Tylenol ® 4 Addiction | Midwood Addiction Treatment

Tylenol® 3 and Tylenol® 4 are two very similar drugs that contain codeine (an opiate) and 300 mg of acetaminophen, an over-the-counter analgesic. The only difference is the amount of codeine in each formulation – 30 mg in Tylenol 3, and 60 mg in Tylenol 4.

Acetaminophen, the active ingredient in Tylenol, is a mild-moderate pain reliever and fever reducer. Codeine is also indicated for moderate pain and also works as an anti-cough medication. Tylenol 3 and 4 are indicated for the treatment of short-term, acute pain (e.g., after an injury or surgery) but due to adverse effects and the potential for addiction, they are not recommended for long-term use or chronic conditions.

Recreationally, Tylenol 3 and 4 are sometimes abused for recreational purposes for feelings of relaxation and the euphoric effect they can produce.

Side Effects Of Tylenol® 3 and Tylenol® 4

Common side effects include:

  • Dizziness/lightheadedness
  • Dry mouth
  • Nausea and vomiting
  • Constipation

Less common side effects, which may the result of misuse, include the following:

  • Confusion
  • Agitation
  • Odd behavior
  • Mood changes
  • Hallucinations
  • Labored and/or slowed breathing
  • Decreased heart rate
  • Seizures
  • Overdose*

*An overdose can be the result of excessive amounts of either acetaminophen or codeine. Codeine can cause life-threatening central nervous system depression, and acetaminophen can cause irreversible liver damage and failure.

Overdose effects may also include the following:

  • Extreme drowsiness or fainting
  • Unconsciousness and unresponsiveness
  • Cold, clammy skin
  • Cyanosis (bluish or purplish skin)

Furthermore, using Tylenol 3 or 4 with illicit drugs, alcohol, or other prescription drugs that are not approved by a doctor increase the likelihood of overdose.

An opiate overdose is a medical emergency. If you or someone you know is experiencing/exhibiting the above symptoms, please call 911 immediately.

Tylenol® 3 and Tylenol® 4 (Acetaminophen) Addictive?

Tylenol ® 3 and Tylenol ® 4 Addiction | Midwood Addiction Treatment

The short answer is yes. However, codeine is a relatively weak opioid, and only about 10% is metabolized to morphine. That said, both medications still have the potential for abuse and addiction if misused or abused for recreational purposes. Misuse of these drugs increases the risk of severe short- and long-term complications and overdose.

Addiction to codeine can occur because of its effect on the brain’s reward center, affecting chemical neurotransmitters such as dopamine and serotonin that are responsible for feelings of well-being.

When a person uses codeine for an extended period, they can develop a tolerance, which means they need to take increasing amounts to achieve the effect they are seeking. This effect occurs because when the brain is repeatedly exposed to psychoactive substances, the response tends to diminish.

Tylenol® 3 and Tylenol® 4 Withdrawal Symptoms

Withdrawal symptoms occur when a person has become dependent on a substance and attempts to quit or cut back. Dependency is the result of the brain becoming accustomed to repeated exposure to a psychoactive substance and becoming unable to function without it.

Symptoms of codeine withdrawal include the following:

  • Restlessness
  • Anxiety
  • Depression
  • Yawning
  • Sweating or chills
  • Teary eyes and runny nose
  • Loss of appetite
  • Insomnia or sleep disturbances
  • Muscle aches and pains
  • Nausea and vomiting
  • Diarrhea

The Risks of Acetaminophen

Due in part to its acceptable, widespread use, acetaminophen is not often considered to be a dangerous substance. However, it is not without its risks, especially if abused.

Research has found that the consumption of excessive amounts of acetaminophen is the most common cause of acute liver failure in the United States. The maximum amount of acetaminophen that is considered safe is 4000 mg (4 grams) per day. Any amount above this recommendation is therefore regarded as an overdose, and more than 7 grams can be toxic and potentially lethal in some cases.

Treatment for Tylenol® 3 and Tylenol® 4 Addiction

Tylenol ® 3 and Tylenol ® 4 Addiction | Midwood Addiction Treatment

Codeine abuse is considered to be an opioid use disorder and a severe condition that requires medical assistance as well as treatment for addiction. Persons who are dependent on Tylenol 3 or Tylenol 4 should seek help as soon as possible.

Because withdrawal symptoms from opiates and opioids are notoriously unpleasant, a medically-assisted detox is advised in nearly all cases. During the detox process, patients are monitored around-the-clock and can be treated with medications indicated to relieve symptoms of withdrawal.

Following detox, patients are encouraged to undergo inpatient treatment at our center, which offers comprehensive, evidence-based approaches such as various psychotherapies and counseling. Most patients receive maximum benefit from a stay of no less than 30 days.

After inpatient treatment has been completed, intensive outpatient treatment (IOP) is available for ongoing support, therapy, and recovery services. Outpatients visit the center several times per week but live in a private residence or sober living home while they transition back to society.

Upon completion of formal treatment, former patients can take advantage of our aftercare planning services and alumni activities that ensure the person in recovery has the best chance at maintaining long-term sobriety.

Our programs are structured with various components of evidence-based treatment practices and holistic approaches to treatment that provide our patients with the knowledge and tools they need to be successful in their recovery.

Want to learn more about getting help for substance abuse? We are here to answer any questions or concerns you may have. Contact us today.

We Are Always Ready To Help

We’re here for you.

888-MAT-1110

Send us a message